Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Wilmington, NC

May 16, 2005Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 16, 2005, 3:56 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 3:56 PM EDT (19:56 UTC)
Expired
May 16, 2005, 4:30 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 161956
SVRILM
SCC043-162030-
/O.NEW.KILM.SV.W.0014.050516T1956Z-050516T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLANTERSVILLE...OR 10 MILES WEST OF MURRELLS INLET...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BROOKGREEN GARDENS AROUND 410 PM...
   YAUHANNAH AROUND 425 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3350 7937 3341 7918 3352 7904 3371 7918
      3369 7923 3371 7929

$$

RAS
1 follow-up statement
000 
WWUS52 KILM 162029
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT MON MAY 16 2005

SCC043-162039-
/O.EXP.KILM.SV.W.0014.000000T0000Z-050516T2030Z/
GEORGETOWN SC-
429 PM EDT MON MAY 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR GEORGETOWN COUNTY WILL EXPIRE
AT 430 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS 
MOVING NORTH OUT OF THE COUNTY. THEREFORE...THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3350 7937 3341 7918 3352 7904 3371 7918
      3369 7923 3371 7929

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:13 PM EDT, 43 minutes earlier.

Area forecast discussion, May 16, 3:13 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT MON MAY 16 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
500 MB RIDGE WILL SHIFT EAST ACROSS THE CENTRAL PLAINS THROUGH
WEDNESDAY....WHILE THE UPPER VORTEX DROPS INTO SOUTHERN QUEBEC. NET
RESULT WILL BE SLIGHTLY HIGHER 500 MB HEIGHTS OVER THE CWA THROUGH
THE PERIOD. AT THE SURFACE...THE STATIONARY FRONT WILL CONTINUE TO
STRADDLE THE CWA AND PROVIDE A POTENTIAL FOCUSING MECHANISM FOR
SCATTERED CONVECTION ON TUESDAY. WILL ALSO EXPECT SCATTERED
CONVECTION ALONG THE SEA BREEZE. BY WEDNESDAY...THE FRONT IS
EXPECTED TO BE WASHED OUT...BUT WILL LEAVE A SLIGHT CHANCE IN FOR
THE SEA BREEZE. HIGH TEMPS TUE AND WED EXPECTED TO BE IN THE 75-80
DEGREE RANGE...LARGELY DEPENDANT ON HOW MUCH INSOLATION OCCURS IN
THE MORNING HOURS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
WEAK SURFACE RIDGE CENTERED NORTHEAST OF THE AREA WILL YIELD
SOUTHEAST TO SOUTH FLOW WEDNESDAY NIGHT AND THURSDAY...ON THE SOUTH
SIDE OF A STATIONARY FRONTAL BOUNDARY. THE 500 MB RIDGE...STILL WEST
OF THE AREA...WILL BE ELIMINATED AS AN UPPER LOW OVER THE DAKOTAS
GETS PULLED INTO THE CIRCULATION AROUND THE BROAD VORTEX OFF THE
NORTHEAST U.S. COAST. THE DAKOTAS LOW WILL DROP SOUTH TO LOUISIANA
BY FRIDAY...AND THIS WILL HELP PUSH A COLD FRONT THROUGH THE CWA.
MAX TEMPS WILL REMAIN BELOW CLIMO FRIDAY AND MORE SO ON
SATURDAY...TOPPING OUT IN THE MID 70S. WILL INCLUDED CHANCE POPS
THURSDAY THROUGH SATURDAY...WITH THE BEST CHANCE AROUND FROPA ON
FRIDAY.

SURFACE RIDGE OVERHEAD WILL COMBINE WITH INCREASED SUNSHINE TO
PROPEL TEMPS BACK INTO THE LOW 80S SUNDAY AND MONDAY.

&&

.AVIATION...
DIFFUSE FRONTAL ZONE CURRENTLY DRAPED ACROSS ALL MY TERMINALS...WITH
KILM/KFLO ON THE NORTHERN EDGE AND FINALLY SEEING CIGS IMPROVE TO
VFR.  HOWEVER WIND FIELDS ARE QUITE WEAK AND ENOUGH WARMING HAS
TAKEN PLACE THAT A SEA BREEZE IS ALREADY SETTING UP AND SHOULD BE
ABLE TO BRING KCRE/KMYR UP TO VFR BEFORE TOO LONG.  WILL KEEP THE
TAFS DRY FOR NOW AS IT IS HARD TO SAY WHEN OR WHETHER ANY SEABREEZE
CONVECTION COULD SNEAK INTO THE COASTAL TERMINALS.

MODELS HINTING AT FOG AND/OR STRATUS JUST BEFORE DAYBREAK...AND MVFR
VIS CONDITIONS DID DEVELOP THIS MORNING.  WITH THAT AND THE STALLED
BOUNDARY IN THE NEIGHBORHOOD...WILL INCLUDE A PERIOD OF 3SM VIS AND
A SCT LOW STRATUS DECK.

&&

.MARINE...
VERY WEAK FRONT IN THE VICINITY AND THE DEVELOPMENT OF A SEA BREEZE
HAS RESULTED IN A MULTITUDE OF WIND DIRECTIONS ALONG THE COAST AND
COASTAL WATERS. PLAN TO CONTINUE LIGHT AND VARIABLE WINDS THROUGH
TUESDAY...BECOMING ONSHORE ALONG THE COAST AS THE SEA BREEZE
DEVELOPS. DURING WEDNESDAY THE WEAK BOUNDARY SHOULD PUSH SOUTH OF
THE AREA WITH A PERIOD OF LIGHT NE TO E FLOW...THEN BIG QUESTION
MARKS CONTINUE IN THE EXTENDED WITH DIFFERENCES IN THE NAM AND GFS.
THE NAM IS FASTER WITH SOUTHWARD PROGRESSION OF A BACKDOOR FRONT
WHILE THE SLOWER GFS DOES NOT PUSH THIS FEATURE ACROSS THE WATERS
UNTIL FRIDAY.

WAVES ARE LIKELY 3 FT OR LESS AND SHOULD REMAIN THAT WAY UNTIL LATER
IN THE WEEK AS THE STRONGER BOUNDARY DROPS SOUTH. FOLLOWED WAVEWATCH
THROUGH MUCH OF THE FORECAST PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM...CRM
LONG TERM...CRM
AVIATION...RAS
MARINE...PFAFF
Hazardous weather outlook, May 16, 6:02 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
602 AM EDT MON MAY 16 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-171015-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
602 AM EDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND AM.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO RE-DEVELOP
AGAIN THIS AFTERNOON AND EVENING. INTERACTIONS BETWEEN THE
STALLED FRONTAL BOUNDARY...OUTFLOW BOUNDARIES...AND THE SEA BREEZE
COULD CAUSE AN ISOLATED SEVERE THUNDERSTORM. DAMAGING WIND GUSTS
WILL BE THE PRIMARY RESULT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DCH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.